Oh dear...I've lost hope

I don't know where to go from here. I feel I have tried everything. Back on levo now gradually getting worse and worse. I am so thin, I've lost most of my hair, I can't remember anything and generally can't see the wood for the trees. My two young boys keep me going. I have spent hundreds on naturopaths, supplements and tests, there have been some glimmers of hope and then bang, symptoms come flooding back. I know I am not alone but my feelings of despair have got the better of me. I have been stripped of everything that defined me. I honestly don't know what to do. I don't expect replies just needed to write down some words. I can't even believe that I sound so gloomy- the cheery, health, fit person I once was has gone. What a mess

6 Replies

  • Hi Frazzie1

    Most of us have been in the same situation as yourself at times. It is natural to feel the way you do because you haven't as yet been given either the right type of thyroid hormones or a proper dose.

    Thankfully you have two young boys who keep you steady.

    What have you been prescribed in the past? What dose were you on previously to the most recent?

    Do you have a print-out of your most recent blood test results with the ranges? That will enable members to comment upon them.

    If you tried several combinations what one seemed, initially, to have been of benefit?

    Are your vitamins/minerals at a good level?


  • Thanks for getting back to me.

    I have tried a number of things over the last two years.

    After a year on levothyroxine (doses that send me hypo and hyper) I decided to try armour. Initially I felt awful switching and then had a short period where I seemed to improve. Of course I thought that I was on the right track only to be devastated when symptoms came back worse than ever. Over the next four months I tried a range of doses but the myriad of symptoms persisted. During a previous consult with an endocrinologist I was diagnosed with CFS and told to go back onto levothyroxine so I guess that was in the back of my head when I decided to go back onto levo. I gradually withdrew the Armour adding in levo. This was back in April and at some point started to feel much better. I had about two weeks where life seemed like it was going to be ok but soon I went hypo again. Its taken me all summer to try and get my levels anywhere near normal and I was unable to tolerate the dose increases. In August after reading Dr Peatfields book, I decided to try his protocol. I stopped thyroxine for a while and started nutri adrenal extra (a previous saliva test showed two low cortisol readings in the day and low DHEA-stage 3 maladaption) I restarted levo with armour but I experienced really odd thoughts and felt pretty awful.

    So as it stands I have been on levo 75/100 alternating days for the last 3 weeks. Blood results taken on 3rd September showed a TSH of 3.0 (0.27-4.20) and a T3 of 4.1 (3.2-6.8) I had been on levo 75 mcg for 7-8 weeks prior apart from a 2 week break inbetween whilst starting the NAD. Interestingly this is the highest my T3 has been with a TSH this high. All my other bloods are in optimal range. I supplement with a broad range of vitamins/ minerals etc and eat a balance diet (no gluten).

    In the past whilst on Armour I had a supressed TSH a low T4 and upper quartile T3 but I still felt poorly. My antibodies were only slightly over range in the past.

    I have lost over 7 kgs so now less than 55 kgs (at 5'9" I look sick), I have no real thought process and cannot retain any information. I feel like I could go to bed (but I can't of course) I have really low mood and anxiety which are completely alien to me. I feel like I have nowhere to go..

    I have started St John's wort but I have never felt so exhausted and physically unwell.

    The only thing I can think of is to try another brand of NDT (thyroid-s) and try adding that back in slowly. Just not sure any more.. I can barely hold a conversation.....

  • Obviously something isn't working for you properly. I tried several different NDTs. The only two,Nature-Throid and West-throid , are both hypoallergenic and you might find one or other may suit. It can be trial and error quite a few times either with levo, T4/T3, NDT or T3 only.

    Sometimes we are sensitive to the fillers/binders in some products.

    If you are on a particular dose of thyroid hormones either Levo or NDT you don't need to reduce but just switch over from one to the other in the nearest equivalent dose. Your TSH is high for you to feel good.

    Also your B12, Vit D, iron, ferritin and folate should be towards the upper part of the range.

  • Perhaps you might benefit from taking T3 only. Some people just can't tolerate T4 in any form (for example, me). T3 only gave me my life and my brain back.

  • Hi Shaws- All my bloods are optimal now as I have been supplementing for some time.

    I know my adrenals were knackered so have been working on them too. The frustration is immense. So many tears.... I don't talk to anyone about my 'illness' anymore as it's been going on for so long. I am in shock and total disbelief that this has actually happened to me..... I was so health conscious and fit and happy....boo hoo

  • Hi Frazzie, I can relate to most of what you said, You put it much better than I ever could: 'I have no real thought process and cannot retain any information.' I couldnt even try to explain that my (usually busy and creative) brain was empty and I couldnt remember anything even for a few seconds.

    I would second the advice given by someone else who mentioned the possiblility of trying T3. See if you can get hold of Paul Robinsons book Recovering with T3 . As you have tried levo and NDT already, perhaps T3 might be what you need.

    Keep searching and fighting the system and hopefully you will find what you need to get yourself out of this miserable state. Like most people on here, I do know that is easier said than done, but it is possible. Best of luck.

You may also like...